Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 73, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 24, 1998, 8:51 PM EDT for Leelanau County, Michigan. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1998, 8:51 PM EDT (00:51 UTC)
- Expired
- Jun 24, 1998, 9:40 PM EDT
- In force
- 49 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Leelanau County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 9:20 PM EDT | Hail 0.75 | Suttons Bay, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3210 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 20.0
The text
As transmitted, in the capitals the NWS used until 2016.
574 WUUS1 KAPN 250053 RRA SVRAPN MIC089-MIZ514-535-536-250140- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 851 PM EDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEELANAU COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHWESTERN LOWER MICHIGAN * UNTIL 940 PM EDT * AT 849 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES WEST OF LELAND OR 7 MILES NORTHWEST OF GLEN HAVEN MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL REACH... NEAR GLEN HAVEN BY 900 PM NEAR SUTTONS BAY BY 920 PM DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. HIRSCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 9:50 PM EDT, 23 hours 1 minute earlier.
Area forecast discussion, Jun 23, 9:50 PM EDT, 23 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 950 PM EDT TUE JUN 23 1998 SFC ANALYSIS THIS EVENING FEATURED HIGH PRESSURE OVR NRN MI. A STATIONARY FRONT EXTENDED FROM NRN OHIO... W INTO THE CENTRAL PLAINS. FCST QUESTION OVERNIGHT WL BE MCS DEVELOPMENT AND ITS SUBSEQUENT PROPAGATION. IR STLT LOOP SHOWED CONVECTION FIRING ACRS SRN MN... NW IA... AND ERN NB... IN ASSOCIATION WITH BEST 850 MB INFLOW AND THETA-E RIDGE AXIS. 12Z MODEL RUNS ARE FORECASTING HIGHER THETA-E VALUES INTO THE WRN LAKES BY 12Z WED... AS 850 MB LO LVL JET TURNS NE OVERNIGHT. DISSIPATING CONVECTION SHOULD ENTER WRN MI AFT 08Z... GIVEN EXPECTED STORM SPEED. MOST ACTIVE CONVECTION SHOULD AFFECT NRN IA AND SRN WI... GIVEN LOCATION OF ONGOING CONVECTION... THE ORIENTATION OF THE 300/850 MB THICKNESS PATTERN... AND PROGGED 850 MB THETA-E. THIS SUGGESTS THAT NW LWR WOULD BE ON NRN FRINGE OF COMPLEX... WITH ONLY SHOWERS POSSIBLE. GOING FCST HANDLES THIS SCENARIO WELL. FCST CHANGES WL BE MINOR. SMITH
In the hours before
Local storm report, Jun 24, 5:54 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
554 PM EDT WED JUN 24 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 2 SW RHODES MI 1.75 INCH HAIL
06/24/98 GLADWIN GOLFBALL SIZED HAIL
REPORTED AT ESTEY
0551 PM STANDISH MI 1.75 INCH HAIL
06/24/98 ARENAC GOLF BALL SIZED HAIL
REPORTED AT STANDISHSpecial weather statement, Jun 24, 6:47 PM EDT, 2 hours 4 minutes before
MIZ025>036-041-042-250300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 647 PM EDT WED JUN 24 1998 ...A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 900 PM FOR NORTHERN LOWER MICHIGAN COUNTIES ALONG AND SOUTH OF M-72... INCLUDED IN THE WATCH AREA ARE THE COMMUNITIES OF TRAVERSE CITY...HOUGHTON LAKE...AND TAWAS CITY...AND STANDISH. AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS SOUTHEAST OF A CLARE TO TAWAS CITY LINE. THESE STORMS WERE MOVING EAST AROUND 30 MPH AND WILL AFFECT THE STANDISH AND STERLING AREAS IN EAST CENTRAL LOWER MICHIGAN BETWEEN 7 AND 730 AM. LARGE HAIL...UP TO 2 INCHES IN DIAMETER...WILL BE THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS. 60 MPH WIND GUSTS ARE ALSO POSSIBLE. NO THUNDERSTORM ACTIVITY WAS NOTED AS OF 645 PM IN NORTHWEST LOWER MICHIGAN. HOWEVER...RE-DEVELOPMENT REMAINS POSSIBLE THROUGH SUNSET. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR TELEVISION FOR FURTHER INFORMATION. HURLEY
Special weather statement, Jun 24, 6:47 PM EDT, 2 hours 4 minutes before
MIZ025>036-041-042-250300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 647 PM EDT WED JUN 24 1998 ...A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 900 PM FOR NORTHERN LOWER MICHIGAN COUNTIES ALONG AND SOUTH OF M-72... INCLUDED IN THE WATCH AREA ARE THE COMMUNITIES OF TRAVERSE CITY...HOUGHTON LAKE...AND TAWAS CITY...AND STANDISH. AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS SOUTHEAST OF A CLARE TO TAWAS CITY LINE. THESE STORMS WERE MOVING EAST AROUND 30 MPH AND WILL AFFECT THE STANDISH AND STERLING AREAS IN EAST CENTRAL LOWER MICHIGAN BETWEEN 7 AND 730 AM. LARGE HAIL...UP TO 2 INCHES IN DIAMETER...WILL BE THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS. 60 MPH WIND GUSTS ARE ALSO POSSIBLE. NO THUNDERSTORM ACTIVITY WAS NOTED AS OF 645 PM IN NORTHWEST LOWER MICHIGAN. HOWEVER...RE-DEVELOPMENT REMAINS POSSIBLE THROUGH SUNSET. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR TELEVISION FOR FURTHER INFORMATION. HURLEY
Special weather statement, Jun 24, 7:04 PM EDT, 1 hour 47 minutes before
MIZ025>036-041-042-250300- SPECIAL WEATHER STATEMENT...CORRECTED TIME REFERENCE (AM TO PM). NATIONAL WEATHER SERVICE GAYLORD MI 647 PM EDT WED JUN 24 1998 ...A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 900 PM FOR NORTHERN LOWER MICHIGAN COUNTIES ALONG AND SOUTH OF M-72... INCLUDED IN THE WATCH AREA ARE THE COMMUNITIES OF TRAVERSE CITY...HOUGHTON LAKE...AND TAWAS CITY...AND STANDISH. AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS SOUTHEAST OF A CLARE TO TAWAS CITY LINE. THESE STORMS WERE MOVING EAST AROUND 30 MPH AND WILL AFFECT THE STANDISH AND STERLING AREAS IN EAST CENTRAL LOWER MICHIGAN BETWEEN 7 AND 730 PM. LARGE HAIL...UP TO 2 INCHES IN DIAMETER...WILL BE THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS. 60 MPH WIND GUSTS ARE ALSO POSSIBLE. NO THUNDERSTORM ACTIVITY WAS NOTED AS OF 645 PM IN NORTHWEST LOWER MICHIGAN. HOWEVER...RE-DEVELOPMENT REMAINS POSSIBLE THROUGH SUNSET. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR TELEVISION FOR FURTHER INFORMATION. HURLEY
Local storm report, Jun 24, 7:18 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
718 PM EDT WED JUN 24 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 2 SW RHODES MI 1.75 INCH HAIL
06/24/98 GLADWIN GOLFBALL SIZED HAIL
REPORTED AT ESTEY
0551 PM STANDISH MI 1.75 INCH HAIL
06/24/98 ARENAC GOLF BALL SIZED HAIL
REPORTED AT STANDISH
0643 PM 3 NE GLADWIN MI 2 INCH HAIL
06/24/98 GLADWIN REPORTED BY TRAINED
SPOTTERLocal storm report, Jun 24, 8:11 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
811 PM EDT WED JUN 24 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 2 SW RHODES MI 1.75 INCH HAIL
06/24/98 GLADWIN GOLFBALL SIZED HAIL
REPORTED AT ESTEY
0551 PM STANDISH MI 1.75 INCH HAIL
06/24/98 ARENAC GOLF BALL SIZED HAIL
REPORTED AT STANDISH
0643 PM 3 NE GLADWIN MI 2 INCH HAIL
06/24/98 GLADWIN REPORTED BY TRAINED
SPOTTER
0710 PM ALGER MI 1 INCH HAIL
06/24/98 ARENAC REPORTED BY TRAINED
SPOTTERThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:22 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix | 63 min |
| Jun 24, 9:54 PM EDT | Severe Thunderstorm Warning | APX | Emmet | 46 min |
| Jun 24, 10:20 PM EDT | Severe Thunderstorm Warning | APX | Kalkaska | 65 min |
| Jun 24, 10:23 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 62 min |
| Jun 24, 10:42 PM EDT | Severe Thunderstorm Warning | APX | Crawford | 63 min |
| Jun 24, 11:11 PM EDT | Tornado Warning | APX | Crawford | 49 min |
| Jun 24, 11:25 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 65 min |
| Jun 25, 1:38 AM EDT | Severe Thunderstorm Warning | APX | Wexford | 42 min |
| Jun 25, 7:09 PM EDT | Severe Thunderstorm Warning | APX | Alpena, Presque Isle | 61 min |
| Jun 25, 7:27 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 63 min |
| Jun 25, 7:39 PM EDT | Severe Thunderstorm Warning | APX | Leelanau | 61 min |
| Jun 25, 7:39 PM EDT | Severe Thunderstorm Warning | APX | Antrim | 61 min |
| Jun 25, 7:51 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.